Hail, Martin
- When
- May 22, 4:00 PM CST to 4:30 PM CST
- Where
- Martin County, 11 mi NE of Lenorah
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.413, -101.737
West Texas was under the backside of a ridge with a dryline across the area which provided lift. Good instability, moisture convergence, and high convective available potential energy was present along and to the east of the dryline.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
West Texas was under the backside of a ridge with a dryline across the area which provided lift. Good instability, moisture convergence, and high convective available potential energy was present along and to the east of the dryline. Wind shear was also high over the area, and a low level jet of high winds allowed for storms to continue into the late evening hours. These conditions contributed to thunderstorms that produced large hail, strong wind, flash flooding, and tornadoes across the Permian Basin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 22, 1:55 PM CST, 2 hours 5 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
255 PM CDT SUN MAY 22 2016
.DISCUSSION...
WV imagery shows that the upper ridge has shifted east in response
to the PacNW trough ejecting NE into Alberta. As a result, West
Texas and Southeast New Mexico now sit under SW flow aloft on the
backside of the ridge. At the sfc, mesoanalysis shows the
dryline extending from NW Lea County to eastern Pecos County, and
curving back west into the Big Bend Area. East of this feature,
instability has been increasing over the past few hours, w/a ridge
of 5000+J/kg capes running N-S. Moisture convergence is on the
increase as well, and convection should begin shortly. Along this
axis of instability, mid-lvl LRs are 7C/km or higher, and forecast
to increase into the overnight hours. Deep lyr (0-6km) shear is
also forecast to increase to 50-55 kts east of the dryline this
evening. Wet-bulb zero heights are in the 9-10kft range, so large
hail remains a threat. Sounding profiles again show dcapes in excess
of 1000 J/kg, so damaging winds will be possible as well. Even a
tornado can't be ruled out, as 0-3km helicities increase notably
just east of the dryline into the evening hours. Finally, models
develops a 40-45kt LLJ to keep things going at least into into late
evening. Monday afternoon looks just as bad, if not worse than
today, although forecast higher helicities will be a bit further
west than today's. Nevertheless, we've mentioned svr wx in the grids
for both today and Monday, w/a mention of tornadoes in the HWO. West
of the dryline, Red Flag conditions are noted in the Guadalupes, and
persistence suggests similar conditions Monday.
Otherwise, the general synoptic trend going into this week will be
an upper trough digging down the west coast, keeping West Texas and
Southeast New Mexico under SW flow aloft, w/dryline convection daily
east of this feature, mainly SE zones. Midweek, the trough will
begin moving east, and pass north of the region Friday
night/Saturday. Temps should stay above-normal until late week,
when they'll drop to near-normal as thicknesses decrease w'the
approach of the trough.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 69 94 72 96 / 20 20 20 20
Carlsbad 62 96 59 94 / 10 10 10 10
Dryden 72 89 72 96 / 20 20 20 10
Fort Stockton 69 94 66 94 / 10 10 10 10
Guadalupe Pass 63 87 60 86 / 10 10 10 10
Hobbs 64 92 60 90 / 10 10 10 10
Marfa 55 87 50 85 / 10 10 10 10
Midland Intl Airport 72 95 73 97 / 10 20 20 10
Odessa 71 94 70 95 / 10 10 20 10
Wink 69 96 65 98 / 10 10 10 10
&&
.MAF Watches/Warnings/Advisories...
NM...Red Flag Warning until 9 PM MDT this evening for Guadalupe
Mountains.
Fire Weather Watch from Monday afternoon through Monday evening
for Guadalupe Mountains.
TX...Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
Guadalupe Mountains.
Fire Weather Watch from Monday afternoon through Monday evening
for Guadalupe Mountains.
&&
84/44HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1120 AM CDT SUN MAY 22 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-231630- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1120 AM CDT SUN MAY 22 2016 /1020 AM MDT SUN MAY 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT ALONG AND EAST OF A TATUM TO FORT STOCKTON TO BIG BEND LINE. SEVERE STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...FREQUENT LIGHTNING...HEAVY RAIN...AND ISOLATED TORNADOES. CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THIS AFTERNOON AND EVENING FOR THE GUADALUPE MOUNTAINS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND EVENING ACROSS THE PERMIAN BASIN...LOWER TRANS PECOS...AND ROLLING PLAINS. STRONG TO SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE OVER THE ROLLING PLAINS TUESDAY AFTERNOON AND EVENING. SEVERE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...BRIEF HEAVY RAIN...AND LIGHTNING. A TORNADO OR TWO CANNOT BE RULED OUT. CRITICAL FIRE WEATHER CONDITIONS ARE AGAIN POSSIBLE MONDAY AFTERNOON ACROSS THE GUADALUPE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING FOR AREAS ALONG AND EAST OF A TATUM TO FORT STOCKTON TO BIG BEND LINE. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
405 PM CDT SUN MAY 22 2016
TXZ046-051-222145-
MARTIN TX-DAWSON TX-
405 PM CDT SUN MAY 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARTIN AND
SOUTHEASTERN DAWSON COUNTIES UNTIL 445 PM CDT...
AT 405 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF TARZAN...OR 23 MILES NORTHWEST OF STANTON...MOVING
NORTHEAST AT 15 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LAMESA...LOS YBANEZ...FRIENDSHIP...THREE LEAGUES...PATRICIA...SPARENBERG...
TENMILE...MIDWAY IN DAWSON COUNTY...FLOWER GROVE...KLONDIKE AND ACKERLY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WESTERN
TEXAS.
LAT...LON 3270 10169 3254 10169 3228 10201 3236 10220
3275 10200
TIME...MOT...LOC 2105Z 214DEG 14KT 3238 10207
29SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
444 PM CDT SUN MAY 22 2016
TXZ046-047-051-222230-
BORDEN TX-MARTIN TX-DAWSON TX-
444 PM CDT SUN MAY 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BORDEN...NORTHWESTERN
HOWARD...NORTHERN MARTIN AND DAWSON COUNTIES UNTIL 530 PM CDT...
AT 444 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SPARENBERG...OR 12 MILES SOUTHEAST OF LAMESA...MOVING NORTHEAST AT 20
MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LAMESA...GAIL...MESQUITE...BROWN...O'DONNELL...LOS YBANEZ...HANCOCK...KEY...
THREE LEAGUES...PATRICIA...LENORAH...SPARENBERG...TENMILE...FLOWER GROVE...
LAMESA MUNICIPAL AIRPORT...GRADY...FRIENDSHIP...ARVANA...MIDWAY IN DAWSON
COUNTY AND KLONDIKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WESTERN
TEXAS.
LAT...LON 3252 10158 3253 10169 3240 10169 3224 10182
3243 10214 3296 10191 3296 10122
TIME...MOT...LOC 2144Z 223DEG 19KT 3262 10179
29The Midland/Odessa radar (KMAF), 67 km away, was scanning. The volume nearest the first event began at 22:00 UTC.
15 hail, 8 tornado, 3 flash flood, 3 thunderstorm wind. Local standard time, as filed.
A thunderstorm moved across Howard County and produced a tornado near Big Spring. Eyewitness reports from storm chasers and spotters in the area indicate that the tornado began at 6:13 pm CDT just south of Texas State Highway 176, approximately 10 miles west of Big Spring. The tornado then moved southeastward over open fields, bounded by Natural Dam Lake to its west and Wilkinson Road just to its east. The tornado continued on this southeast track along Salt Lake, eventually crossing Interstate 20 at approximately 6:32 pm CDT.
South of Interstate 20, the tornado exhibited erratic movement, being described by chasers and spotters as being nearly stationary in a field. Examination of radar imagery showed the primary storm circulation moved slowly southeastward to approximately half a mile northwest of the intersection of Lintner Road and Rockhouse Road by 6:37 pm CDT, before turning eastward. The tornado continued to move east, with the southern periphery of the tornado affecting Home #1. The tornado then began to move northeastward, crossing nearly directly over Home #2 around 6:40 pm CDT. A slight east northeast turn allowed for only the tornado's northern periphery to affect Home #3 along Cauble Road around 6:42 pm CDT.
The tornado moved southward along or near Cauble Road. The tornado continued its erratic behavior, moving southwestward and re-entering the same field as previous around 6:48 pm CDT. The tornado then turned west-northwestward, eventually becoming quasi-stationary just east of the Home #1 between 6:52 pm and 6:54 pm CDT, before moving westward, just north of Home #1. Residents at home #1 described how long the tornado lasted and felt the tornado had impacted them twice. The tornado dissipated approximately 1.5 miles west of Home #1 around 7 pm CDT.
The damage assessment team looked at several different indicators to determine tornado intensity. At Home #2, which likely was the closest and strongest structure to the tornado during the most intense portion of the tornado's life cycle, the entire roof was destroyed and exterior walls on this well-constructed residence were partially collapsed. This damage indicator suggests an EF-3 intensity with wind speeds estimated at 140-160 mph. In the adjacent field east of Home #2, a 640 type pump jack was blown over. The assessment team also looked at tree damage at Home #2. Both softwood and hardwood trees were viewed on the property. Damage to these large trees was indicative of high end EF-2 to low end EF-3 damage.
Home #1 and Home #3 experienced tornado damage indicative of EF-2 damage. In the examples shown, large sections of the roof were removed, but with the walls still standing. At Home #3, there were power poles that were snapped approximately five feet off the ground. Wind speeds at this residence are estimated at 115 to 125 mph. At Home #1, trees were uprooted. Wind speeds are estimated at this location of 105 to 115 mph. The cost of damage from this tornado is a very rough estimate.
A thunderstorm moved across Howard County and produced a tornado near Big Spring. This tornado developed at around 6:51 pm CDT, approximately three miles south of the interstate, close to Farm-to-Market Road 818. This tornado was anticyclonic and moved slowly east and then northeast. With the help of radar imagery, it is estimated that the tornado lasted 8 minutes, while traveling a path just short of 2 miles. With the tornado remaining over open fields, the assessment team rated the tornado as an EF0. The width was estimated at 100 yards.
Heavy rain fell across Howard County and produced flash flooding in Big Spring. No damage was reported.
A thunderstorm moved across Howard County and produced a tornado near Lees, TX. This tornado began at approximately 7:17 pm CDT just over 2.5 miles north northeast of Lees. The tornado traveled a 2.3 mile path, moving westward. The tornado dissipated approximately four miles northwest of Lees at 7:28 pm CDT. Without damage indicators, the tornado is rated as an EF-0 with an estimated width of 100 yards.
A thunderstorm moved over Howard County and produced a 65 mph wind gust near Lomax. No damage was reported.
A thunderstorm moved across Glasscock County and produced a tornado near Lees, TX. This tornado developed around 7:38 pm CDT approximately four miles southeast of Lomax. This short-lived tornado traveled a distance of approximately a half of a mile, dissipating by 7:40 pm CDT. With no damage indicators, this tornado is rated as an EF-0 with an estimated path length of 50 yards.
A thunderstorm moved across Glasscock County and produced a tornado near Lees, TX. This tornado developed at 7:55 pm CDT, approximately four miles southwest of Lees, north of Hillger Road. The tornado, estimated at 200 yards wide, snapped 14 power poles along Hillger Road as it moved slowly southeast. With the poles being snapped approximately five feet off the ground, wind speeds were estimated at about 115 mph, indicating a lower-end EF-2 tornado intensity. There was also a nearby metal building just south of Hillger Road which sustained a loss of metal roof panels due to the tornado. Wind speeds at this location were estimated at 90-100 mph, indicating EF-1 intensity. As it weakened in intensity, this slow moving tornado made an abrupt turn to the northeast and dissipated at 8:07 pm CDT near the intersection of Hillger Road and Ranch Road 33. The cost of damage is a very rough estimate.
A thunderstorm moved across Glasscock County and produced a tornado near Garden City. This tornado developed just west of Ranch Road 33, four miles north northwest of Garden City around 8:42 pm CDT. The tornado moved southward, knocking over a 640 type pump jack located approximately two and a quarter miles north of Garden City. This type of occurrence is associated with wind speeds in the 140-160 mph range. Thus, the tornado has been rated as briefly reaching EF-3 intensity. Broken tree limbs were observed by the assessment team two miles north of Garden City, just west of Ranch Road 33. This damage indicator suggested the tornado had weakened to EF-1 intensity at that point. This weakening trend coincided with the tornado taking a more southeast track as it crossed Ranch Road 33. The tornado dissipated at 8:54 pm CDT, two miles north of Garden City. In total, the tornado traveled a 3.7 mile path and had an estimated width of 200 yards. The cost of damage is a very rough estimate.
A thunderstorm moved across Glasscock County and produced a 60 mph wind gust north of Garden City. No damage was reported.
A thunderstorm moved across Glasscock County and produced a 60 mph wind gust northeast of Garden City.
A thunderstorm moved across Glasscock County and produced a tornado near Garden City. This tornado developed around 8:56 pm CDT, just over 1.5 miles north northwest of Garden City. This tornado produced a combination of EF-1 and EF-2 damage at two residences. A single-wide manufactured home at Home #1 was rolled and destroyed. This was indicative of damage produced by a tornado of EF-2 intensity. As the tornado moved southwestward and impacted Home #2, a combination of EF-1 and EF-2 damage was noted. Tree damage was indicative of EF-1, while the metal barn appears to have sustained lower-end EF-2 damage. It is noted however that the barn construction made it more susceptible to wind entering the structure, which could have resulted in damage at a lower wind threshold. Wind speeds are estimated at 100-115 mph with this damage.
As the tornado moved southwestward, it was the opinion of the assessment team that the tornado intensified. At approximately 9:01 pm CDT, the tornado knocked over a 320 type pump jack west of County Road 417. With this slightly smaller pump jack type, it was felt that winds in the 120-135 mph range could potentially produce this damage. Thus, the tornado was rated as being a high-end EF-2 intensity. Oil field workers noted that there was damage over open fields farther to the southwest. Using radar estimates, the team concluded that this tornado dissipated at 9:02 pm CDT just short of reaching Highway 158, 1.5 miles west of Garden City. The total path length for tornado #7 was 1.9 miles with its greatest width estimated at 150 yards. The cost of damage is a very rough estimate.
Heavy rain fell across Howard County and produced flash flooding southwest of Big Spring. There was six to twelve inches of water flowing over the road. The cost of damage is a very rough estimate since no damage was reported.
A thunderstorm moved across Glasscock County and produced a tornado near Garden City. This tornado formed at 9:02 pm CDT, south of Highway 158, approximately three fourths of a mile southwest of Garden City. No damage indicators were noted with this short-lived tornado that remained over open fields during its 1.4 mile path. Radar imagery suggests that the tornado dissipated around 9:08 pm CDT. The intensity of this tornado was estimated at EF-0.
Heavy rain fell across Howard County and produced flash flooding in Big Spring. People were trapped in a damaged building and rescue personnel had trouble getting them out due to flooded roads. The cost of damage is a very rough estimate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyThe tornado archive for Texas, 2016Warnings in Texas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628072, 628074, 630910, 628075, 628076, 630525, 630547, 631169, 630554, 630832, 630841, 631186, 630842, 630570, 630582, 631193, 631197, 631198, 630595, 630843, 630878, 630831, 631200, 630847, 631204, 630852, 630826, 630828, 630830.